GLP-1 Drug Users Report Nail Detachment Four Times as Often, Survey Finds

A survey of 1,904 people presented in Vienna links drugs such as Ozempic and Wegovy to nail detachment and hair loss. Researchers say it cannot prove the drugs are the cause.

GLP-1 Drug Users Report Nail Detachment Four Times as Often, Survey Finds

Nearly four in ten people taking GLP-1 weight-loss drugs reported that a nail had lifted away from the skin underneath it. Among similar people who had never used the drugs, the figure was about one in eleven.

That is the headline result of a multinational survey presented on 1 October at the European Academy of Dermatology and Venereology (EADV) Congress in Vienna. According to the congress press release, it is the first controlled study to look at how this drug class might affect nails. The findings have been recirculating this week through science news outlets.

Advertisement

What the survey found

Researchers compared 575 people taking GLP-1 receptor agonists with 1,329 people who had type 2 diabetes, obesity or both and had never taken them. Participants were recruited in France, the United States, Brazil and Mexico. The drug class includes semaglutide (Ozempic, Wegovy) and tirzepatide (Mounjaro, Zepbound).

Nail detachment was reported by 39% of users and 9% of controls. Nail discolouration was reported by 46% of users and 17% of controls. Overall, 66% of users reported at least one nail disorder, against 53% of controls.

A companion study, drawing on the same 1,904 participants, looked at hair. According to coverage of the work, 50% of GLP-1 users reported unusual hair loss, compared with 34% of non-users. Some 42% of users described reduced hair volume or density, against 19% of controls. Scalp inflammation was also more common among users.

Advertisement

Is it just weight loss?

Doctors have long known that rapid weight loss can trigger temporary hair shedding, so one obvious explanation is that the drugs work too well. The researchers say that does not fully account for what they saw.

Per the press release, the rise in nail problems did not appear to be explained by weight loss alone. After the team adjusted for skin conditions and nutritional deficiencies, nail detachment and discolouration were still about two to three times more frequent among users. Gizmodo noted that scalp problems did not track with the amount of weight lost, which also hints at something beyond weight loss.

The study does not say what that something is. Possible factors the researchers raised include nutrition and inflammation, but none is established.

Advertisement

Limits of the data

The study is cross-sectional and relies on what people reported about themselves. Neither dermatologists nor tests confirmed the conditions. As Medical Xpress summarised the work, such data cannot establish causation.

The lead author of the nail study, Dr Charles Taïeb, said in the release that nail changes linked to these drugs had until now been largely anecdotal. He also cautioned that not everything happening during treatment is necessarily caused by the treatment.

People who chose to take part may differ from those who did not, and people on GLP-1 drugs may have been more alert to changes in their bodies. The findings are also from a conference presentation. The summaries reviewed here do not indicate peer-reviewed publication.

Advertisement

What happens next

The team plans prospective research that follows patients from the start of treatment. According to Medical Xpress, it would use standardised dermatological examinations and biological monitoring to work out when changes appear, why they occur and whether they are reversible.

For now, the practical message in the coverage is modest. The results do not mean everyone on these drugs will lose nails or hair. They suggest that clinicians may want to ask about nails and scalp during treatment, and that patients who notice sudden shedding, a nail lifting or a change in colour should mention it to their doctor instead of waiting it out.

Sources